Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 17, NWS Grand Rapids, MI

February 17, 2012

NWS Grand Rapids, MI issued this small craft advisory at Feb 17, 2012, 3:44 PM EST. It took effect at Feb 18, 2012, 4:00 AM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2012, 3:44 PM EST (20:44 UTC)
In effect from
Feb 18, 2012, 4:00 AM EST
Expired
Feb 18, 2012, 10:24 PM EST
In force
18 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WHUS73 KGRR 172044
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
344 PM EST FRI FEB 17 2012

LMZ844>849-180445-
/O.NEW.KGRR.SC.Y.0017.120218T0900Z-120219T1000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
344 PM EST FRI FEB 17 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM SATURDAY TO 5 AM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 4 AM SATURDAY TO 5 AM
EST SUNDAY. 

* WINDS...WEST WINDS TONIGHT WILL INCREASE AND BECOME NORTHWEST AT
  15 TO 25 KNOTS. THE WINDS WILL THEN GRADUALLY DIMINISH SATURDAY
  NIGHT.

* WAVES...WAVE WILL BUILD TO 4 TO 6 FEET BY DAYBREAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
5 follow-up statements
979 
WHUS73 KGRR 180211
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
911 PM EST FRI FEB 17 2012

LMZ844>849-181015-
/O.CON.KGRR.SC.Y.0017.120218T0900Z-120219T1000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
911 PM EST FRI FEB 17 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM SATURDAY TO
5 AM EST SUNDAY...

* WINDS...VEERING TO THE NORTHWEST AND INCREASING TO 15 TO 25
  KNOTS LATE TONIGHT. THE WINDS WILL THEN GRADUALLY DIMINISH SATURDAY
  NIGHT.

* WAVES...WAVE WILL BUILD TO 3 TO 6 FEET BY DAYBREAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
016 
WHUS73 KGRR 180810
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
310 AM EST SAT FEB 18 2012

LMZ844>849-181615-
/O.CON.KGRR.SC.Y.0017.120218T0900Z-120219T1000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
310 AM EST SAT FEB 18 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST SUNDAY...

* WINDS...VEERING TO THE NORTH NORTHWEST AND INCREASING TO 20 TO
  30 KNOTS TODAY. WINDS WILL SUBSIDE TONIGHT. 

* WAVES...3 TO 6 FEET TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
517 
WHUS73 KGRR 181526
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1026 AM EST SAT FEB 18 2012

LMZ844>849-182330-
/O.CON.KGRR.SC.Y.0017.000000T0000Z-120219T1000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1026 AM EST SAT FEB 18 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST SUNDAY...

* WINDS...NORTH NORTHWEST 20 TO 30 KNOTS TODAY. WINDS WILL
  SUBSIDE TONIGHT.

* WAVES...3 TO 6 FEET TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
994 
WHUS73 KGRR 182032
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
332 PM EST SAT FEB 18 2012

LMZ844>849-190445-
/O.CON.KGRR.SC.Y.0017.000000T0000Z-120219T1000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
332 PM EST SAT FEB 18 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST SUNDAY...

* WINDS...NORTH NORTHWEST 15 TO 25 KNOTS DIMINISHING THIS EVENING.

* WAVES...3 TO 5 FEET...DIMINISHING OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
811 
WHUS73 KGRR 190324
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1024 PM EST SAT FEB 18 2012

LMZ844>849-190430-
/O.CAN.KGRR.SC.Y.0017.000000T0000Z-120219T1000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1024 PM EST SAT FEB 18 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

WINDS AND WAVES WILL CONTINUE TO DIMINISH OVERNIGHT.

$$

JK

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 17, 1:00 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Feb 17, 1:00 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
100 PM EST FRI FEB 17 2012

.UPDATE...
ISSUED AT 1245 PM EST FRI FEB 17 2012

SOUTHWARD EXTENSION OF THE SNOW IN SRN WI...SHOULD CLIP PARTS OF
MY SOUTHERN COUNTIES LATER THIS AFTERNOON/EVENING AS ADVERTISED BY
THE HRRR RUC.  POPS HAVE BEEN INCREASED TO ACCOUNT FOR THIS THIS AFTERNOON.

UPDATE ISSUED AT 1052 AM EST FRI FEB 17 2012

INCOMING MODEL DATA IS SHOWING SOME INSTABILITY AS THE AREA OF
SNOW PULLS THROUGH LOWER MI LATER THIS AFTERNOON INTO THIS
EVENING. UPSTREAM SAT IMAGERY SHOWS A CONVECTIVE APPEARANCE TO THE
CLOUDS AND OBS HAVE INDICATED CONVECTIVE BURSTS. THUS I TOOK OUT
THE LIGHT WORDING AND ALSO FEATURED MORE SNOW FOR THE AFTERNOON.
HWO WAS UPDATED TO INDICATE POTENTIAL IMPACTS. BY 21Z SNOW COULD
REACH HIGHWAY 131 GRR TO CAD.

ISSUED AT 928 AM EST FRI FEB 17 2012

ADDED SOME SNOW TO THE LATE AFTERNOON FORECAST AROUND LUDINGTON.
THE WEAK WAVE OF LOW PRESSURE MOVING IN FROM THE WEST WILL ARRIVE
ACROSS MY NORTHWEST COUNTIES PRIOR TO 00Z. FAVORABLE MOISTURE IN
THE DGZ COMBINED WITH STRONGER OMEGA VALUES SUPPORTS THIS ALONG
WITH BUMPING UP POPS TO CATEGORICAL FOR THE REGION NORTH OF A HART
TO MT PLEASANT LINE. ALONG AND SOUTH OF INTERSTATE 96 WE MAY HAVE
TROUBLE MEASURING. BY 03Z THE MAIN AREA OF PRECIP SHOULD BE MOVING
EAST OF LUDINGTON AS THE DGZ WILL BE DRYING OUT. SOUNDINGS AT 21Z
DO HAVE A SHALLOW MELTING LAYER...BUT BY 00Z THEY ARE SEVERAL
DEGREES BELOW FREEZING.  SO WILL KEEP THE PRECIP TYPE AS SNOW.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY AFTERNOON)
ISSUED AT 330 AM EST FRI FEB 17 2012

HIGH PRESSURE TO BRING FAIR WX TODAY WITH PARTLY CLOUDY SKIES AND
SEASONABLY MILD MAX TEMPS REACHING THE UPPER 30S TO LOWER 40S.

WEAK LOW PRESSURE MOVING ESE ACROSS LWR MI TONIGHT WILL BRING LIGHT
SNOW. THERE IS A NARROW WINDOW OF DEEPER MOISTURE ALONG WITH DECENT
OMEGAS BY EARLY TO MID EVENING AND WE WILL GO WITH LIKELY POPS FOR
MUCH OF OUR FCST AREA FOR LIGHT SNOW THIS EVE. THE BEST CHC FOR
LIGHT SNOW SHOULD COME NEAR TO NORTH OF I-96. WILL GO WITH CHC POPS
FOR OUR FAR SOUTHERN COUNTIES. ACCUMULATIONS TONIGHT SHOULD BE
RATHER LIGHT... GENERALLY AROUND AN INCH OR LESS... TO PERHAPS
LOCALLY TWO INCHES IN A FEW SPOTS NORTH OF I-96.

COLDER AIR ADVECTS IN SATURDAY WITH H8 TEMPS FALLING TO -11 TO -14 C
BY 00Z SUN. THIS IN CONJUNCTION WITH SOME LINGERING LOW LEVEL
MOISTURE SHOULD BRING A FEW LIGHT SNOW SHOWERS AND FLURRIES. ANY
ACCUMULATIONS SATURDAY SHOULD BE VERY LIGHT (TRACE AMOUNTS TO LESS
THAN AN INCH).

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 330 AM EST FRI FEB 17 2012

FROM SATURDAY NIGHT INTO MONDAY NIGHT THE WEATHER SHOULD BE RATHER
TRANQUIL AND FOR THE MOST PART ON THE WARM SIDE OF NORMAL. THE REST
OF THE LONG TERM FORECAST PERIOD LOOKS UNSETTLED WITH PERIODS OF
LIGHT RAIN AND LIGHT SNOW. EVEN SO...TOTAL QPF FOR THIS ENTIRE WEEK
SHOULD BE LESS THAN A HALF INCH IN MOST AREAS.

THE 180 TO 200 KNOT JET STREAK COMING OFF ASIA (CROSSES JAPAN DURING
THE DAY TIME HOURS OF TODAY) WILL BE OUR WEATHER CHANGER IN THE LONG
TERM. AS THAT JET STREAK REACHES THE DATELINE EARLY NEXT WEEK IT
HELPS TO BUILD A WESTERN RIDGE WHICH IN TURN DEEPENS THE CENTRAL
UNITED STATES TROUGH. A SERIES OF SHORTWAVES MOVE THROUGH THE
DEVELOPING TROUGH TUESDAY THROUGH THURSDAY BUT NO BIG STORM COMES
OUT... JUST A SERIES OF SHORT WAVES. BEING ON THE UPSTREAM SIDE OF
THE TROUGH... WARM AIR LARGELY PREVAILS THROUGH THURSDAY WITH A
SLIGHT COOLING TREND THURSDAY. IN THE THURSDAY TIME FRAME IS WHEN
SOME OF THE COOLER AIR STARTS TO FILTER SO I FEATURE FALLING
TEMPERATURES DURING THE AFTERNOON THURSDAY AND CHANGE THE RAIN TO
SNOW DURING THE DAY THURSDAY.

I HAVE ABOVE AVERAGE CONFIDENCE IN THE OVERALL IDEA BEHIND THE
FORECAST BUT SINCE WE ARE WATCHING WEAK SHORTWAVES TRAVEL ALONG IN
THE LARGE SCALE FLOW... THE DETAILS OF WHEN AND WHERE THE
RAINS/SNOWS WILL BE TUE THROUGH THURSDAY ARE DUBIOUS AT BEST.

IN THE PERIOD FROM SATURDAY NIGHT THROUGH MONDAY NIGHT SHORTWAVE
RIDGING PREVAILS. THAT WELL LEAD TO LIMITED CLOUD COVER AND
UNSEASONABLY MILD TEMPERATURE (REMEMBER THE POLAR JET IS STILL
LOCKING UP THE TRULY COLD AIR NORTH OF 55 N).

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1245 PM EST FRI FEB 17 2012

SNOW SHOWERS WILL MOVE IN QUICKER THAN FORECASTED AND TAFS HAVE
BEEN UPDATED TO ACCOUNT FOR THIS. ADDED IFR TO THE FORECAST FOR
KGRR AND KLAN AS WELL. UPSTREAM CONDITIONS HAVE BRIEFLY GONE DOWN
TO IFR AT MULTIPLE SITES. THE DURATION OF ANY IFR WILL LIKELY BE
LIMITED...BUT A RISK WILL EXIST INTO THE EVENING FOR KGRR AND
KMKG. LOWER CLOUDS WILL LIKELY LINGER INTO SAT AM WITH THE PASSAGE
OF THE LOW PRESSURE SYSTEM.

&&

.MARINE...
ISSUED AT 1245 PM EST FRI FEB 17 2012

THE SMALL CRAFT ADVISORY HAS EXPIRED. WINDS ARE LIKELY TO STAY
UNDER 25 KNOTS THROUGH TONIGHT. WINDS WILL INCREASE SOMEWHAT ON
SATURDAY AND MAY REACH SMALL CRAFT ADVISORY CRITERIA.

&&

.HYDROLOGY...
ISSUED AT 330 AM EST FRI FEB 17 2012

NO SIGNIFICANT PRECIPITATION IS FORECASTED THROUGH THE WEEKEND INTO
EARLY NEXT WEEK. RIVER LEVELS ARE NOT FORECASTED TO RISE
SIGNIFICANTLY THROUGH THEN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

UPDATE...MJS
SHORT TERM...LAURENS
LONG TERM....WDM
AVIATION...MJS
MARINE...LAURENS
HYDROLOGY...LAURENS
Hazardous weather outlook, Feb 17, 3:20 PM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
320 PM EST FRI FEB 17 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-180900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
320 PM EST FRI FEB 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A PERIOD OF SNOW IS EXPECTED LATE THIS AFTERNOON INTO TONIGHT.  THE
SNOW COULD BE BRIEFLY HEAVY WITH AMOUNTS OF AN INCH PER HOUR
POSSIBLE AND LOW VISIBILITIES. HOWEVER THE SNOW IS NOT EXPECTED TO
LAST VERY LONG.  THE MAIN AREA OF FORECASTED ACCUMULATIONS IS NORTH
OF A HOLLAND TO LANSING LINE.  AN INCH OR TWO OF SNOW COULD
ACCUMULATE...BUT LOCALLY HIGHER AMOUNTS MAY OCCUR. THIS COULD LEAD
TO SOME SLIPPERY ROADS AS TEMPERATURES FALL BELOW FREEZING
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE LIGHT SNOW SHOULD COME TO AN END BY MID MORNING WILL LITTLE
ADDITIONAL ACCUMULATIONS. THERE COULD BE SOME SLIPPERY ROADS
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE.

LMZ844>849-180900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
320 PM EST FRI FEB 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE SNOW COULD LEAD TO AREAS OF REDUCED VISIBILITIES INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WDM MJS

In the hours before

Special weather statement, Feb 17, 3:06 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
306 PM EST FRI FEB 17 2012

MIZ037>039-043>045-050-051-056>058-064-065-172315-
MASON-LAKE-OSCEOLA-OCEANA-NEWAYGO-MECOSTA-MUSKEGON-MONTCALM-OTTAWA-
KENT-IONIA-ALLEGAN-BARRY-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...HART...
FREMONT...BIG RAPIDS...MUSKEGON...GREENVILLE...JENISON...
GRAND RAPIDS...IONIA...HOLLAND...HASTINGS
306 PM EST FRI FEB 17 2012

...BRIEFLY HEAVY SNOW TO TRACK THROUGH THE REGION FROM 3 PM TO 6 PM...

AN AREA OF SNOW SHOWERS FROM NEAR MUSKEGON TO HOLLAND WAS TRACKING
EASTWARD. SOME OF THIS SNOW WAS BRIEFLY HEAVY...LOWERING THE
VISIBILITY TO UNDER A HALF MILE AT TIMES. WHILE TEMPERATURES WERE
ABOVE FREEZING...THE LOW VISIBILITIES COULD BE HAZARDOUS TO
MOTORISTS. THE SNOW SHOULD REACH THE GRAND RAPIDS REGION BY 4 PM.

IF YOU WILL BE TRAVELING USE ADDED CAUTION AND BE PREPARED FOR
SUDDEN CHANGES IN THE VISIBILITY.

MJS

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.